Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Volume preserving embeddings of open subsets of ${\mathbb R}^n$ into manifolds


Author: Felix Schlenk
Journal: Proc. Amer. Math. Soc. 131 (2003), 1925-1929
MSC (2000): Primary 58D20; Secondary 53C42, 57R40, 57D40
DOI: https://doi.org/10.1090/S0002-9939-02-06845-4
Published electronically: November 6, 2002
MathSciNet review: 1955282
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a connected smooth $n$-dimensional manifold $M$ endowed with a volume form $\Omega$, and we show that an open subset $U$ of ${\mathbb R}^n$of Lebesgue measure $\operatorname{Vol}\; (U)$ embeds into $M$ by a smooth volume preserving embedding whenever the volume condition $\operatorname{Vol}\; (U) \le \operatorname{Vol}\;(M, \Omega)$ is met.


References [Enhancements On Off] (What's this?)

  • [Bo] W. Boothby. An introduction to differentiable manifolds and Riemannian geometry. Second edition. Pure and Applied Mathematics 120. Academic Press, Orlando 1986. MR 87k:58001
  • [GS] R. Greene and K. Shiohama. Diffeomorphisms and volume preserving embeddings of non-compact manifolds. Trans. Amer. Math. Soc. 255 (1979) 403-414. MR 80k:58031
  • [K] A. Katok. Bernoulli diffeomorphisms on surfaces. Ann. of Math. 110 (1979) 529-547. MR 81a:28015
  • [KN] S. Kobayashi and K. Nomizu. Foundations of Differential Geometry. Volume II, Interscience, New York 1969. MR 97c:53001b
  • [M] J. Moser. On the volume elements on a manifold. Trans. Amer. Math. Soc. 120 (1965) 286-294. MR 32:409
  • [NO] K. Nomizu and H. Ozeki. The existence of complete Riemannian metrics. Proc. Amer. Math. Soc. 12 (1961) 889-891. MR 24:A3610
  • [O] V. Ozols. Largest normal neighborhoods. Proc. Amer. Math. Soc. 61 (1976) 99-101. MR 55:4221
  • [W] H. Whitney. Differentiable manifolds. Ann. of Math. 37 (1936) 645-680.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 58D20, 53C42, 57R40, 57D40

Retrieve articles in all journals with MSC (2000): 58D20, 53C42, 57R40, 57D40


Additional Information

Felix Schlenk
Affiliation: Department of Mathematics, ETH Zürich, CH-8092 Zürich, Switzerland
Email: schlenk@math.ethz.ch

DOI: https://doi.org/10.1090/S0002-9939-02-06845-4
Received by editor(s): January 12, 2002
Published electronically: November 6, 2002
Communicated by: Jozef Dodziuk
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society